Alert archive / Indiana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 20, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 20, 2021, 6:53 PM EDT for Marshall County, Starke County, Indiana. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2021, 6:53 PM EDT (22:53 UTC)
- Expired
- Jun 20, 2021, 7:15 PM EDT
- In force
- 22 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Marshall County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 60 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:00 PM EDT | TSTM WND DMG | Linkville, IN | TREE BLOWN DOWN ACROSS THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 6:06 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
684
WUUS53 KIWX 202253
SVRIWX
INC099-149-202315-
/O.NEW.KIWX.SV.W.0020.210620T2253Z-210620T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
653 PM EDT Sun Jun 20 2021
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Eastern Starke County in northwestern Indiana...
Western Marshall County in north central Indiana...
* Until 715 PM EDT/615 PM CDT/.
* At 652 PM EDT/552 PM CDT/, severe thunderstorms were located along
a line extending from near Walkerton to near Culver, moving east at
45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Plymouth, Walkerton, Argos, Culver, Koontz Lake, Oak Grove, La Paz,
Twin Lakes, Teegarden, Rutland, Burr Oak, Maxinkuckee, Tyner,
Hibbard, Donaldson, Linkville and Grovertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4143 8652 4143 8647 4148 8647 4148 8624
4117 8622 4117 8651
TIME...MOT...LOC 2252Z 260DEG 40KT 4149 8646 4117 8646
HAIL...0.75IN
WIND...70MPH
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:40 PM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jun 20, 2:40 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
240 PM EDT Sun Jun 20 2021
.SYNOPSIS...
Issued at 240 PM EDT Sun Jun 20 2021
There is increasing confidence for strong to severe thunderstorms
late this afternoon into this evening. The strongest storms will be
capable of damaging winds, large hail and even a tornado. Cooler and
drier air will then settle in Monday through the middle of the week.
&&
.SHORT TERM...(This Afternoon through Monday)
Issued at 240 PM EDT Sun Jun 20 2021
The main focus remains on the severe weather threat late this
afternoon into this evening. A MCV and associated cluster of
convection, located across ne MO, will be the main feature of
interest as it tracks into the local area by this time, with
convection growing upscale in the vicinity of a lingering sfc
boundary oriented w-e just north of US 30. An increasingly
moist/unstable boundary layer under strengthening southwest
flow/shear support SPC's higher probs for severe storms. Initial
storm evolution by 21-23z may favor discrete storms (with HP
supercell structures), likely transitioning to broken line segments
or an organized bowing segment. All hazards (hail/wind/tornado)
remain on the table as hodographs enlarge and wind fields
strengthen. Large hail and isolated tornadoes will likely be the
primary threats to start, then trending toward damaging winds with
any linear segments. Overall confidence in this severe storm
threat has increased, especially along/north of US 24...so be
weather alert and stay tuned for updates.
A second line of convection is still expected to develop along a
cold front in eastern IA/WI this evening, with the bulk of CAMs
bringing this east in the 5-9z Monday AM time window. Wind appears
the be the primary threat by this time, conditional on how
convection evolves late this afternoon and evening. Expectations at
this time are for this higher end gusts within the weakening
MCS/QLCS to be more isolated and confined to areas mainly west of
Interstate 69.
A few showers may linger into Monday morning before the cold front
exits to the east, especially along/east of I-69. Gusty northwest
winds and cooler otherwise into the afternoon.
&&
.LONG TERM...(Monday Night through Sunday)
Issued at 240 PM EDT Sun Jun 20 2021
A quick shot of cool air will be the wx story post-frontal Monday
night through Tuesday night with lows mid 40s to low 50s. Skies will
trend mainly clear otherwise as low level ridging translates through
on the backside of an exiting upper trough.
Wednesday into Thursday will feature a warming trend on the backside
of high pressure with any convection to focus off to the northwest
on the nose of a LLJ. Fold over of this moisture channel and
front will then bring the next decent chance for showers and
storms into Thursday night and Friday. Troughing then lingers over
the region into next weekend with additional rain chances and
cooler temps.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 709 AM EDT Sun Jun 20 2021
Dense fog had cleared the SBN terminal according to the ASOS
observation, but believe VSBY could go back down briefly before
14Z. Otherwise, initial round of storms possible with EML arrival
and low level theta E surge this afternoon. More convection will
arrive overnight ahead of a strong front. Will likely need to put
more detail in as better storm/timing resolution becomes
available.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 1 AM CDT Monday through late Monday
night for INZ003.
MI...Beach Hazards Statement from 2 AM EDT Monday through late Monday
night for MIZ077.
OH...NONE.
LM...Small Craft Advisory from 2 AM to 11 PM EDT Monday for LMZ043-
046.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jun 20, 2:32 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 232 PM EDT Sun Jun 20 2021 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-211845- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 232 PM EDT Sun Jun 20 2021 /132 PM CDT Sun Jun 20 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are expected late this afternoon into tonight. Severe thunderstorms are possible, especially late this afternoon and evening with large hail, damaging winds and isolated tornadoes the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Chances for thunderstorms return Friday. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed late this afternoon into tonight. INZ003-MIZ077-211845- La Porte-Berrien- 232 PM EDT Sun Jun 20 2021 /132 PM CDT Sun Jun 20 2021/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT /1 AM CDT/ MONDAY THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Thunderstorms are expected late this afternoon into tonight. Severe thunderstorms are possible, especially late this afternoon and evening with large hail, damaging winds and isolated tornadoes the main threats. Chances for thunderstorms return Friday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Chances for thunderstorms return Friday. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed late this afternoon into tonight. LMZ043-046-211845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 232 PM EDT Sun Jun 20 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 11 PM EDT MONDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Severe thunderstorms are possible late this afternoon into tonight. Winds and waves may be higher in the vicinity of storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Chances for thunderstorms return Friday.
In the hours before
Local storm report, Jun 20, 2:14 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
214 PM EDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 5 NNE PRATTVILLE 41.84N 84.36W
06/19/2021 M4.00 INCH HILLSDALE MI TRAINED SPOTTER
SEVERAL PICTURES OF LARGE 3-4 INCH
HAILSTONES SHARED VIA SOCIAL MEDIA.
&&
THLocal storm report, Jun 20, 2:48 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
248 PM EDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM TSTM WND DMG SAN PIERRE 41.21N 86.89W
06/19/2021 STARKE IN BROADCAST MEDIA
*** 1 FATAL ***
A COLLAPSE OF A BUILDING IN SAN PIERRE
RESULTING IN 1 FATALITY. TIME ESTIMATED FROM
RADAR.
&&
NDMLocal storm report, Jun 20, 2:56 PM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 PM EDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM TSTM WND DMG SAN PIERRE 41.21N 86.89W
06/19/2021 STARKE IN BROADCAST MEDIA
*** 1 FATAL ***
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
SAN PIERRE. A COLLAPSE OF A BUILDING IN SAN
PIERRE RESULTING IN 1 FATALITY. TIME
ESTIMATED FROM RADAR. LAW ENFORCEMENT REPORT
RELAYED TO NWS BY BROADCAST MEDIA (WSBT).
&&
NDMLocal storm report, Jun 20, 4:18 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
418 PM EDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM TSTM WND DMG SAN PIERRE 41.21N 86.89W
06/19/2021 STARKE IN BROADCAST MEDIA
*** 1 FATAL, 1 INJ ***
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
SAN PIERRE. A MOBILE HOME WAS ROLLED AND
DISINTEGRATED. TIME ESTIMATED FROM RADAR.
LAW ENFORCEMENT REPORT RELAYED TO NWS BY
BROADCAST MEDIA (WSBT).
&&
NDMLocal storm report, Jun 20, 6:41 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
641 PM EDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST OSCEOLA 41.67N 86.08W
06/20/2021 E55 MPH ST. JOSEPH IN PUBLIC
WIND GUSTS AT LEAST 55 MPH. NO SIGNS OF
DAMAGE YET.
&&
LWFThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:16 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 44 min |
| Jun 19, 8:20 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Saint Joseph | 40 min |
| Jun 19, 8:51 PM EDT | Areal Flood Advisory | IWX | Elkhart, LaGrange, Saint Joseph | 3 hr |
| Jun 19, 8:53 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 52 min |
| Jun 19, 9:14 PM EDT | Areal Flood Advisory | IWX | LaPorte, Saint Joseph, Starke | 3 hr |
| Jun 19, 9:21 PM EDT | Severe Thunderstorm Warning | IWX | Steuben | 39 min |
| Jun 19, 9:43 PM EDT | Severe Thunderstorm Warning | IWX | Marshall, Starke | 47 min |
| Jun 19, 10:30 PM EDT | Severe Thunderstorm Warning | IWX | Pulaski, Starke | 60 min |
| Jun 20, 4:49 AM EDT | Small Craft Advisory | IWX | 45 hr | |
| Jun 20, 5:12 AM EDT | Beach Hazards Statement | IWX | 49 hr | |
| Jun 20, 5:52 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 38 min |
| Jun 20, 5:57 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 33 min |
| Jun 20, 6:39 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Fulton, Kosciusko, Marshall | 51 min |
| Jun 20, 6:42 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Marshall, Saint Joseph | 26 min |
| Jun 20, 7:07 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Marshall, Saint Joseph | 23 min |
| Jun 20, 7:19 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Noble | 41 min |
| Jun 20, 7:47 PM EDT | Special Marine Warning | IWX | 28 min | |
| Jun 20, 7:49 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb | 10 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.